Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 600, NWS Norman, OK

July 6, 2016Greer County, Harmon County, Jackson County, Oklahoma; Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jul 6, 2016, 8:20 PM CDT for Greer County, Harmon County, Jackson County, Oklahoma; Hardeman County, Texas. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 8:20 PM CDT (01:20 UTC)
Expired
Jul 6, 2016, 9:00 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greer County, OK, Harmon County, OK, Jackson County, OK, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 79 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:45 PM CDTTSTM WND GST 743 W Gould, OK
Jul 6, 8:45 PM CDTTSTM WND GST 826 Wnw Eldorado, OK
Jul 6, 8:50 PM CDTTSTM WND GST 753 W Goodlett, TX
Jul 6, 8:50 PM CDTTSTM WND GST 803 W Gould, OK
Jul 6, 9:00 PM CDTTSTM WND GST 593 W Goodlett, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
3242 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WUUS54 KOUN 070120
SVROUN
OKC055-057-065-TXC197-070200-
/O.NEW.KOUN.SV.W.0600.160707T0120Z-160707T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JACKSON COUNTY IN SOUTHWESTERN OKLAHOMA...
  GREER COUNTY IN SOUTHWESTERN OKLAHOMA...
  HARMON COUNTY IN SOUTHWESTERN OKLAHOMA...
  NORTHWESTERN HARDEMAN COUNTY IN NORTHERN TEXAS...

* UNTIL 900 PM CDT

* AT 819 PM CDT...THE LEADING EDGE OF WINDS FROM A LINE OF SEVERE
  THUNDERSTORMS WAS LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST
  OF VINSON TO NEAR HOLLIS TO 3 MILES EAST OF CHILDRESS...MOVING EAST
  AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MANGUM...QUANAH...HOLLIS...GRANITE...ELDORADO...MARTHA...GOULD...
  DUKE...GOODLETT...VINSON...HESTER...LAZARE...BRINKMAN...MCQUEEN...
  MADGE AND MCKNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS. HAIL WILL BE POSSIBLE AS THE STORMS THEMSELVES ARRIVE.

&&

LAT...LON 3503 10000 3503 9935 3469 9934 3412 9980
      3422 10000
TIME...MOT...LOC 0119Z 267DEG 38KT 3493 9996 3469 9997 3443 10019 

HAIL...1.00IN
WIND...60MPH
 
$$

..SPEG.
3 follow-up statements
692 
WWUS54 KOUN 070126
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT WED JUL 6 2016

OKC055-057-065-TXC197-070200-
/O.CON.KOUN.SV.W.0600.000000T0000Z-160707T0200Z/
JACKSON OK-GREER OK-HARMON OK-HARDEMAN TX-
826 PM CDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN JACKSON...GREER...HARMON AND NORTHWESTERN HARDEMAN
COUNTIES...

AT 825 PM CDT...THE LEADING EDGE OF WINDS FROM SEVERE THUNDERSTORMS
WAS LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF VINSON
TO NEAR HOLLIS TO 4 MILES NORTHWEST OF KIRKLAND...MOVING EAST AT 45
MPH. WINDS OF 70 MPH WERE MEASURED 2 MILES NORTH-NORTHEAST OF
CHILDRESS TEXAS.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
MANGUM...QUANAH...HOLLIS...GRANITE...ELDORADO...MARTHA...GOULD...
DUKE...GOODLETT...VINSON...HESTER...LAZARE...BRINKMAN...MCQUEEN...
MADGE AND MCKNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3503 10000 3503 9935 3469 9934 3412 9980
      3422 10000
TIME...MOT...LOC 0125Z 267DEG 38KT 3493 9991 3469 9992 3443 10014 

HAIL...1.00IN
WIND...70MPH
 
$$

..SPEG.
760 
WWUS54 KOUN 070132
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
832 PM CDT WED JUL 6 2016

OKC055-057-065-TXC197-070200-
/O.CON.KOUN.SV.W.0600.000000T0000Z-160707T0200Z/
JACKSON OK-GREER OK-HARMON OK-HARDEMAN TX-
832 PM CDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN JACKSON...GREER...HARMON AND NORTHWESTERN HARDEMAN
COUNTIES...

AT 831 PM CDT...THE LEADING EDGE OF WINDS FROM SEVERE THUNDERSTORMS
WAS LOCATED ALONG A LINE EXTENDING FROM NEAR VINSON TO 3 MILES EAST
OF HOLLIS TO NEAR KIRKLAND TEXAS...MOVING EAST AT 50 MPH. WINDS OF
84 MPH HAVE BEEN MEASURED NEAR CHILDRESS TEXAS.

THESE ARE VERY DANGEROUS STORMS.

HAZARD...80 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
         CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES. 
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

LOCATIONS IMPACTED INCLUDE...
MANGUM...QUANAH...HOLLIS...GRANITE...ELDORADO...MARTHA...GOULD...
DUKE...GOODLETT...VINSON...HESTER...LAZARE...BRINKMAN...MCQUEEN...
MADGE AND MCKNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3503 10000 3503 9935 3469 9934 3412 9980
      3422 10000
TIME...MOT...LOC 0131Z 267DEG 42KT 3492 9989 3469 9985 3435 10006 

HAIL...1.00IN
WIND...80MPH
 
$$

..SPEG.
752 
WWUS54 KOUN 070153
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
853 PM CDT WED JUL 6 2016

OKC055-057-065-TXC197-070200-
/O.CON.KOUN.SV.W.0600.000000T0000Z-160707T0200Z/
JACKSON OK-GREER OK-HARMON OK-HARDEMAN TX-
853 PM CDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN JACKSON...GREER...HARMON AND NORTHWESTERN HARDEMAN
COUNTIES...

AT 851 PM CDT...THE LEADING EDGE OF WINDS FROM SEVERE THUNDERSTORMS
WAS LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF MANGUM TO
NEAR DUKE TO 4 MILES NORTHWEST OF QUANAH...MOVING EAST AT 55 MPH.
WIND GUSTS OF 82 MPH WERE RECORDED 6 MILES WEST-NORTHWEST OF
ELDORADO OKLAHOMA AND 67 MPH WINDS WERE RECORDED 3 MILES WEST OF
GOODLETT TEXAS.

THESE ARE VERY DANGEROUS STORMS.

HAZARD...80 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
         CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES. 
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

LOCATIONS IMPACTED INCLUDE...
MANGUM...QUANAH...HOLLIS...GRANITE...ELDORADO...MARTHA...GOULD...
DUKE...GOODLETT...VINSON...HESTER...LAZARE...BRINKMAN...MCQUEEN...
MADGE AND MCKNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3503 10000 3503 9935 3469 9934 3412 9980
      3422 10000
TIME...MOT...LOC 0151Z 286DEG 49KT 3491 9962 3468 9958 3434 9979 

HAIL...1.00IN
WIND...80MPH
 
$$

..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:52 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 6, 6:52 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
652 PM CDT WED JUL 6 2016

.DISCUSSION...
00Z TAFS.

&&

.AVIATION...
Scattered storms are expected to move into western Oklahoma and
western north Texas. But as usual, the probability of one of
these storms affecting any specific TAF site is less than 50
percent at this point so will not include a TEMPO group in this
set. Away from storms, VFR conditions are expected.

&&

.PREV DISCUSSION... /issued 252 PM CDT WED JUL 6 2016/

DISCUSSION...
Forecast concerns for this update are focused upon ongoing
excessive heat over parts of north/central Oklahoma and prospects
for convection to spread east from west Texas this evening.

Current heat index values are occasionally reaching 110 degrees
from Kingfisher to Perkins and surrounding sites. Meanwhile 105 to
110 degree heat index values continue along a broad corridor from
western north Texas over much of Oklahoma. The Heat Advisory has
been expanded a bit on its western periphery and upgraded to an
Excessive Heat Warning over north/central Oklahoma. Will maintain
these headlines through Thursday, but influences from convection
tonight and/or any slight decrease in surface dewpoints could
dictate later adjustments.

Convection allowing models have shown a consistent signal for
scattered convection to originate within the deeply mixed boundary
layer over west Texas late this afternoon and spreading eastward
over western Oklahoma and western north Texas this evening. This
appears evident in satellite trends with deepening cumulus over
the southern Texas Panhandle and South Plains. With sufficient
steering flow and deep effective shear around 30 kt a threat of
severe/damaging wind gusts appears to exist with this activity as
it moves east of the 100th meridian around 00z.

Beyond these immediate hazards, ensemble confidence plots suggest
low confidence in the model blends through the weekend when a
front is expected to approach/impact the region. As of now, the
most likely timeframe for meaningful rainfall appears to be Friday
night/early Saturday favoring northern/northeastern Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  97  78  96 /  10   0  10  20
Hobart OK         77 103  79  99 /  40   0   0  20
Wichita Falls TX  79 101  79 100 /  20   0   0  10
Gage OK           76 105  74  97 /  40   0  10  30
Ponca City OK     80  99  78  93 /  20  10  10  30
Durant OK         77  95  78  95 /  10   0   0  10

&&

.OUN Watches/Warnings/Advisories...
OK...Excessive Heat Warning until 8 PM CDT Thursday for OKZ012-013-
     018>020-024>026.

     Heat Advisory until 8 PM CDT Thursday for OKZ006>008-011-016-017-
     022-023-027>032-035>048-050>052.

TX...Heat Advisory until 8 PM CDT Thursday for TXZ083>090.

&&
Hazardous weather outlook, Jul 6, 6:20 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT WED JUL 6 2016

OKZ004>048-050>052-TXZ083>090-071015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
620 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS
SCATTERED SHOWERS AND STORMS HAVE DEVELOPED ACROSS THE TEXAS
PANHANDLE...JUST EAST OF AMARILLO.  AS SUNSET APPROACHES...A FEW
OF THESE STORMS MAY MOVE INTO FAR WESTERN OKLAHOMA AND PERHAPS
WESTERN NORTH TEXAS.  THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 60 MPH. SMALL HAIL AND HEAVY DOWNPOURS
WILL ALSO BE A CONCERN.

STORM INTENSITY WILL DECREASE THROUGH THE LATE EVENING. IT'S
POSSIBLE THAT A FEW STORMS MAY REACH THE INTERSTATE 35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
A FRONT IS EXPECTED TO MOVE INTO OKLAHOMA FRIDAY AND SATURDAY
INCREASING THUNDERSTORM CHANCES ACROSS THE AREA. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS FRIDAY IN NORTH CENTRAL
OKLAHOMA. LOWER CHANCES FOR THUNDERSTORMS EXIST SUNDAY INTO EARLY
NEXT WEEK.

.HEAT...
HEAT INDEX VALUES OF 105 TO 113 ARE EXPECTED AGAIN THURSDAY
AFTERNOON. HEAT ADVISORIES AND EXCESSIVE HEAT WARNINGS ARE IN
EFFECT.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:56 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Kiowa, Tillman49 min
Jul 6, 9:28 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Jackson, Kiowa, Tillman47 min
Jul 6, 8:58 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger47 min
Jul 6, 9:39 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Foard, Hardeman, Knox, Wichita and 1 more41 min
Jul 7, 12:11 AM CDTSpecial Weather StatementOUNWilbarger49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.